CSN Login
Members Online: 26

Testosterone rise rate after stopping HT (Firmagon)

dw055
Posts: 16
Joined: Dec 2012

I had temporary ADT during IMRT Radiation, 3 months. Anyone know how long it takes for Testosterone level to go back up. Cant find anything on this here or on the web. Even Firmagon company (Ferring Pharma) cant tell me. I know its different with each person, but some ball park idea would be helpful. I've had enough of no libido, impotence, insomnia and hot flashes..

VascodaGama's picture
VascodaGama
Posts: 1528
Joined: Nov 2010

Dw055

There is no timetable for rising testosterone. The worst effect after a hormonal course is if our brain does not start signalling to the testicles to manufacture androgens. Though rare, one should think on the probability for such to happen.

I have risen this subject in another forum and got some replies all indicative that the average time to start “feeling good” again varied between two and twelve months. This relates to the period with a starting mark at the end of the effectiveness of any agonist (leuprolide, goserelin, triptorelin, etc.) or antagonist (Degarelix). It seems that the longer the drug’s half-life the quicker one starts feeling a relief from the hypogonadism symptoms.

The return to normal levels of testosterone is also dependent on the length one has been in a hypogonadism status.
The “feeling good” and hypogonadism are differ among patients but one starts gradually to feel relief while still on castration in terms on levels of testosterone.

In my case on intermittent hormonal administration with just mono-blockade of 3 times 6-month shots Eligard (total of 18 months of effectiveness), I start feeling good two months after the end of effectiveness of the drug. At that time the testosterone level had risen a fraction from <0.01 to 0.11 ng/ml (11 ng/ dl) which classified me still on castration (normal levels are above 2.5 (250 ng/dl).
Libido was back fully at the three month mark.

Surely we are different and so it will be the way our bodies respond but one can control the effect and quicker the process with TRT pads (testosterone replacement therapy).

Give time a chance and you will do fine.

Vgama  Wink

dw055
Posts: 16
Joined: Dec 2012

Thanks for the helpful info

dw055
Posts: 16
Joined: Dec 2012

Last Firmagon (1 mo) shot was January 14. So I assume I start counting from end of effectiveness mid-February. I had my Testosterone level checked last week and it was at 8  after about a month and a half. Null libido, and hot flashes every 40 minutes like clockwork still.

Samsungtech1
Posts: 350
Joined: Jan 2011

I get them every 28 days.  Pharmacist just said that I needed to het a shot on each side.  Bad news.  Anyhow Iam back to 1 injection every 28 days.  Hoping it keeps up the desired results as pain and swelling from these shots really hurts.

Knowing that it is going to fail eventually makes this treatment hard.  Not sure what is next, but I imagine it will not be better.  I know it will fail, but what a great time to live.  Really helps to visit friends, and travel to as many places as you can.

Mike

dw055
Posts: 16
Joined: Dec 2012

At ~3 months, Testosterone level is at 14. Mike, yeah I agree its an effective drug, but not a long term solution. Keeping positive and traveling is a good idea. FYI - I started this thread to determine how long it takes testosterone to recover once the drug is stopped. Then I started updating it with my Testosterone levles, to maybe help others with the same question.

sandygulbrandsen's picture
sandygulbrandsen
Posts: 1
Joined: Aug 2013

My husband had his prostate taken out 5 years ago. His PSA level was fine for about 4 years.

Then his PSA started going up.  His new doctor told him he  had cancer again. He gave him 38 radiation treatments after getting a luprone shot.

He was just tested again and his testosterone level is way up, and so is his PSA(from 0.1 to 0.5.)

Can the PSA level go up because the testosterone level went up? So it may be a false PSA level?

 

 

VascodaGama's picture
VascodaGama
Posts: 1528
Joined: Nov 2010

DW055

Thanks for the info. It is most helpfull to the ones in our boat.

Can you indicate the units of the test. Is it 14 ng/dL?

Some countries uses ng/ml which may confuse the folks reading your thread. It would be helpfull too if you add the levels of the PSA and your symptoms/experiences along the graph of the testosterone.

Best wishes for full recovery.

VG  

dw055
Posts: 16
Joined: Dec 2012

Thanks,  The units are ng/dl yes. PSA is 0.7 but too early after RT to mean much. Symptoms have not changed in the 5 months since last shot. My testosterone level is at 10 two weeks ago, so it isnt doing much.

Symptoms are hot flashes every 30 min, ED, no libido, fatigue, insomnia, anemia. You mentioned earlier in the thread that the shorter the half-life the longer it takes for recovery? Which seems reverse but maybe not.  Firmagon seems to have a fairly short half life compared to Lupron and some of the others. I know its a different mechanism than the others.

VascodaGama's picture
VascodaGama
Posts: 1528
Joined: Nov 2010

It looks like that the testosterone is bouncing but rising continuously. This is a good sign meaning that your pituitary got its GnRH receptors “clean” and started to function normally.

Firmagon is an antagonist that “glues” itself to the GnRH receptors of the pituitary gland. By doing so it prohibits the gland from producing/sending down the luteinising hormones (LH) and follicle-stimulating hormone (FSH) that will promote the testis to manufacture testosterone (T). The mechanism of Firmagon is faster in turning down the production of T because it stops the source of the stimulation. Other traditional LHRH drugs (agonists) produce the stimulating LH in great quantities flooding the system and stopping the testis to demand for LH +FSH or stopping the pituitary from sending them, therefore stopping its function. This explains why there is a surge in T (and more PSA) at the start of taking agonists like Lupron.

In other words, in regards to testosterone production (that reflects in the hypogonadism symptoms), agonists work at the testis (factory of T) and antagonists work at the pituitary. That explains the logical of different times of recovery to start “feeling good”. Firmagon is faster in getting down the factory but the Lupron alike are faster in starting it. Both depend on our system’s capability in “cleaning” off the injected synthetic substances (androgens, etc)

Best.

VG

 

dw055
Posts: 16
Joined: Dec 2012

VG, thats good information to know, thank you. That helps me understand whats going on more and makes a lot of sense.

dw055
Posts: 16
Joined: Dec 2012

Its been 6 months since end of effective dose of Firmagon. My testosterone level is at 333 now, and PSA is at 0.9 (it was at 0.3 three month ago, I mistakenly said 0.7 last time). So my PSA is bouncing around still, recovering from radiation. No doubt up a bit from the testosterone jump. My hot flashes have diminished considerably, and most other things have greatly improved. So fo me, somewhere around the 4 to 5 month mark, testosterone factory cranked back up.

VascodaGama's picture
VascodaGama
Posts: 1528
Joined: Nov 2010

Sandy

Welcome to the board.

My answer to you regarding the increase of PSA due to an increase of testosterone is YES. However, the increased PSA is not a “false” reading, it is REAL and the reason for the surge is due to a surge in the activity of the cancer. The loop is; increasing T leads to increasing cancer activity to increasing PSA serum.
Lupron causes an initial flare of testosterone leading to higher PSA but the “action” is short lived. The numbers start to decrease usually past three weeks, when the system “turns” the T factory down.

In any case, a surge of PSA after radiation is common in guys that still have their prostate in place due to inflammation of the gland. A smaller/tinny amount (up to 0.05) of PSA is also possible to occur due to inflammation of the urethra that also produces tinny portions of PSA serum.

In your husband’s case, you have not shared details of the treatment protocol nor the chronology of the markers or dates in the progress of his case so that it is difficult to understand the real reason of his present status.
Typical combo treatments (HT + RT), for patients after surgery (no prostate in place), starts with two weeks of an antiandrogen (like Casodex) to avoid the flare from Lupron, and then is followed with a course of Lupron for one or two or three months shot. RT is then started. I assume that the PSA tests you indicated (0.1 to 0.5) have been done months after the initial shot.

If my reasoning is correct, the increase is of concern and your husband may be experiencing refractory. You should inquire with his doctor and get a second opinion from an oncologist.

 

Best wishes for fast recovery from the treatment.

Wishing him luck in his journey.

VGama  Wink

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network